Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 115, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2014, 3:34 PM EDT for Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 3:34 PM EDT (19:34 UTC)
- Expired
- Sep 17, 2014, 4:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
952 WUUS52 KCAE 171934 SVRCAE GAC033-245-SCC003-011-172030- /O.NEW.KCAE.SV.W.0115.140917T1934Z-140917T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 334 PM EDT WED SEP 17 2014 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA WESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 430 PM EDT * AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF JACKSON...OR 13 MILES WEST OF SAVANNAH RIVER SITE... AND MOVING SOUTHEAST AT 5 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE AND JACKSON REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS. LAT...LON 3329 8156 3308 8177 3326 8204 3344 8184 TIME...MOT...LOC 1934Z 305DEG 5KT 3328 8189 $$ HC
1 follow-up statement
604
WWUS52 KCAE 172014
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT WED SEP 17 2014
GAC245-SCC003-172023-
/O.CAN.KCAE.SV.W.0115.000000T0000Z-140917T2030Z/
RICHMOND GA-AIKEN SC-
414 PM EDT WED SEP 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR AIKEN AND RICHMOND COUNTIES IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3323 8199 3323 8197 3326 8193 3326 8187
3321 8181 3321 8178 3322 8178 3322 8177
3320 8175 3326 8168 3323 8163 3308 8177
TIME...MOT...LOC 2013Z 310DEG 15KT 3318 8175
$$
GAC033-SCC011-172030-
/O.CON.KCAE.SV.W.0115.000000T0000Z-140917T2030Z/
BURKE GA-BARNWELL SC-
414 PM EDT WED SEP 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR BARNWELL AND BURKE COUNTIES...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF SAVANNAH RIVER SITE...MOVING SOUTHEAST
AT 15 MPH.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3323 8199 3323 8197 3326 8193 3326 8187
3321 8181 3321 8178 3322 8178 3322 8177
3320 8175 3326 8168 3323 8163 3308 8177
TIME...MOT...LOC 2013Z 310DEG 15KT 3318 8175
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:16 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 17, 2:16 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT WED SEP 17 2014 .SYNOPSIS... WEAK FRONT ACROSS THE EASTERN MIDLANDS WILL PUSH TO THE COASTAL PLAIN THIS AFTERNOON AND OFF THE COAST THURSDAY. HIGH PRESSURE WILL BRING DRY WEATHER AND BELOW NORMAL TEMPERATURES TO THE AREA FOR THURSDAY THROUGH THE WEEKEND. ANOTHER COLD FRONT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPPER TROUGH OVER THE E CONUS...WITH A SERIES OF IMPULSES EXPECTED TO MOVE THROUGH. LATEST SURFACE ANALYSIS SUGGESTS A FRONTAL BOUNDARY IS STRETCHED ACROSS THE NORTHERN FORECAST AREA (FA)...WITH A POSSIBLE WEAK SURFACE TROUGH NEAR THE SOUTHERN FA/CSRA. WEAK IN SITU WEDGE/PERSISTENT LOW CLOUDS STILL AFFECTING MUCH OF THE NORTHERN HALF OF THE FA. THESE BOUNDARIES IN ADDITION TO A POSSIBLE SEA BREEZE COULD RESULT IN SCATTERED AFTERNOON AND EARLY EVENING CONVECTION...FAVORING CENTRAL AND SOUTHERN AREAS WHERE BEST HEATING AND INSTABILITY EXPECTED. MODEL GUIDANCE STILL INDICATING MIXED RESULTS WITH RESPECT TO PLACEMENT AND EXTENT OF CONVECTION...BUT THINK SLIGHT CHANCE POPS NORTH TO CHANCE POPS CENTRAL AND SOUTH ARE IN ORDER. DRY AIR ALOFT NOTED IN WATER VAPOR IMAGERY COULD PROVIDE A THREAT OF AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING A STRONG WIND GUST. ANY CONVECTION EXPECTED TO DISSIPATE BY LATE EVENING...THEN FAIR WEATHER OVERNIGHT. LOW CLOUDINESS AND POSSIBLY FOG EXPECTED TO DEVELOP LATE TONIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... THE UPPER TROUGH OVER THE EASTERN CONUS IS FORECAST TO DEEPEN WITH A CUT OFF LOW DEVELOPING OVER SOUTHEAST GA ON FRIDAY. H5 TEMPERATURES ARE FORECAST AS LOW AS MINUS 11C. WEAK INSTABILITY IS FORECAST FOR THE MIDLANDS AND CSRA WITH MODERATE INSTABILITY FARTHER SOUTH BENEATH THE UPPER LOW. A LARGE AREA OF SURFACE HIGH PRESSURE CROSSING SOUTHERN CANADA AND THE GREAT LAKES WILL MOVE EAST TO THE NORTH ATLANTIC COAST. ALL MODELS FORECAST THE HIGH PRESSURE TO RIDGE INTO OUR AREA BRINGING NORTHERLY WINDS AND COLD AIR ADVECTION THROUGH FRIDAY NIGHT. EXPECT SEVERAL HARD TO TIME WEAK SHORT WAVES TO CROSS THE ARE IN NORTHWEST FLOW ALOFT. MOISTURE APPEARS TO BE SHALLOW...SO KEPT THE FORECAST DRY...BUT INCREASED CLOUD COVER. THE 12Z MODELS HAVE BEGUN TO INCREASE POPS ACROSS THE AREA BOTH THURSDAY AND FRIDAY. GIVEN SHALLOW MOISTURE AND LACK OF OMEGA...WILL NOT FOLLOW. HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO LOWER 80S WITH OVERNIGHT LOWS IN THE LOWER TO MIDDLE 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... BOTH THE GFS AND ECMWF INDICATE WEAK CYCLONIC UPPER FLOW ACROSS THE NORTHERN TIER STATES SATURDAY WITH A WITH CUTOFF LOW OFF THE SOUTHEAST COAST. THE TROUGH IS PROGGED TO DEEPEN OVER THE EASTERN CONUS THROUGH EARLY NEXT WEEK. WEDGE CONDITIONS WILL PERSIST ACROSS THE FORECAST AREA SATURDAY AND SUNDAY WITH THE NEXT COLD FRONT EJECTING THE WEDGE AS IT MOVES INTO THE REGION MONDAY. THIS WILL KEEP DRY CONDITIONS OVER THE REGION THROUGH SUNDAY WITH LOW CHANCE POPS MONDAY AND TUESDAY AS THE FRONT CROSSES THE FORECAST AREA. GIVEN MOIST ONSHORE FLOW AND ABOVE AVERAGE POPS SHOWN BY THE GFS ENSEMBLES...WILL KEEP LOW CHANCE POPS FOR WEDNESDAY, ALSO. TEMPERATURES THROUGH THE LONG TERM WILL BE BELOW NORMAL. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SATELLITE AND SURFACE OBS INDICATE PERSISTENT CLOUDINESS REMAINS OVER MUCH OF THE FORECAST AREA (FA). IT APPEARS MVFR CIGS WILL CONTINUE AT THE TERMINALS IN THE NEAR TERM...GRADUALLY BECOMING VFR BY MID AFTERNOON. SURFACE BOUNDARIES AND DIURNAL HEATING EXPECTED TO PROVIDE POSSIBILITY OF SCATTERED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. CHANCES NOT SUFFICIENT TO WARRANT INCLUSION IN THE TAFS AT THIS TIME. WILL INCLUDE IN LATER ISSUANCES IF/WHEN CONFIDENCE WARRANTS. LINGERING LOW LEVEL MOISTURE PLUS DRY AIR ALOFT AND LIGHT SURFACE WINDS WILL PROVIDE THREAT OF FOG/STRATUS LATE TONIGHT/EARLY THURSDAY MORNING. LATEST GUIDANCE SUGGESTING LOW CIGS THE MAIN THREAT...WITH SOME VSBY RESTRICTIONS. A SLOW RETURN TO VFR EXPECTED BY THURSDAY AFTERNOON. EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING FOG/STRATUS POSSIBLE THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 17, 5:22 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 522 AM EDT WED SEP 17 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 522 AM EDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN MIDLANDS AND SOUTHERN CSRA. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 3:29 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT WED SEP 17 2014
GAZ065-077-SCZ030-172030-
AIKEN-BURKE-RICHMOND-
329 PM EDT WED SEP 17 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 430 PM EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AUGUSTA...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA AND
AUGUSTA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3347 8211 3363 8184 3331 8161 3320 8176
3316 8177 3311 8185
TIME...MOT...LOC 1930Z 323DEG 12KT 3345 8195
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:23 PM EDT | Special Weather Statement | CAE | Saluda | 67 min |
| Sep 16, 9:36 PM EDT | Special Weather Statement | CAE | Aiken | 54 min |
| Sep 16, 10:31 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 59 min |
| Sep 16, 10:38 PM EDT | Special Weather Statement | CAE | Fairfield | 67 min |
| Sep 16, 11:19 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| Sep 16, 11:29 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 46 min |
| Sep 17, 12:11 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 49 min |
| Sep 17, 1:13 AM EDT | Special Weather Statement | CAE | Fairfield | 62 min |
| Sep 17, 2:00 AM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Sep 17, 2:06 AM EDT | Areal Flood Advisory | CAE | Lancaster | 114 min |
| Sep 17, 4:08 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 67 min |
| Sep 17, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 60 min |
| Sep 17, 3:29 PM EDT | Special Weather Statement | CAE | Richmond | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.